Texas, 2003

High Wind in Texas, April 16, 2003

April 16, 2003 · NWS AMA · 9 events in 5 counties and zones

Strong gradient winds occurred over the northeastern Texas panhandle from the early morning into the afternoon hours. and Spearman.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds occurred over the northeastern Texas panhandle from the early morning into the afternoon hours. Thirty-five knot sustained wind speed estimated at Canadian...Miami...Lipscomb...Perryton...and Spearman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 8:45 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 8:45 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT TUE APR 15 2003

DOWNGRADED THE HIGH WIND WARNING TO A WIND ADVISORY FOR THE
SOUTHWESTERN TEXAS PANHANDLE AS WINDS ARE EXPECTED TO DIMINISH ONLY
SLIGHTLY WITH PLENTY OF PRESSURE GRADIENT AND WINDS ALOFT TO KEEP US
BLOWING. THE REMAINDER OF THE PANHANDLES SHOULD REMAIN WINDY...
ALTHOUGH SLIGHTLY BELOW ADVISORY CRITERIA.

NOT MUCH TIME TO LOOK AT THE MODEL DATA AS THE ACTIVE WEATHER OVER
THE CWA HAS KEPT ME PRETTY BUSY. WRAP AROUND MOISTURE FROM THE UPPER
LOW NOW OVER KANSAS MAY BRING SOME SHOWERS AND CLOUDINESS INTO THE
OKLAHOMA AND NORTHERN TEXAS PANHANDLE.

.AMA...
TX...A WIND ADVISORY IS IN EFFECT FOR TXZ007-008-011>013-016>018
UNTIL 11Z WEDNESDAY MORNING.
OK...NONE.

HENNIG

PREVIOUS
-----------------------------------------------------------------
STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA.  REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.

COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES.  THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.

FCSTID = 05

AMARILLO    43 73 43 70 / 00 00 00 00
BEAVER      44 73 41 65 / 80 00 00 00
BOISE CITY  40 70 39 67 / 00 00 00 00
BORGER      45 73 42 68 / 00 00 00 00
BOYS RANCH  40 74 42 68 / 00 00 00 00
CANYON      42 73 43 68 / 00 00 00 00
CLARENDON   47 73 45 69 / 80 00 00 00
DALHART     41 72 40 68 / 00 00 00 00
GUYMON      45 71 38 66 / 00 00 00 00
HEREFORD    39 72 42 69 / 00 00 00 00
LIPSCOMB    46 74 44 66 / 80 00 00 00
PAMPA       47 74 44 67 / 80 00 00 00
SHAMROCK    49 75 45 68 / 80 00 00 00
WELLINGTON  50 74 47 68 / 80 00 00 00

.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
     016>018 UNTIL 03Z TONIGHT.
  ...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
     020 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
     011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
  ...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.
Hazardous weather outlook, Apr 15, 10:23 PM CST, 5 hours 37 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1123 PM CDT TUE APR 15 2003

...A WIND ADVISORY IS IN EFFECT FOR THE SOUTH CENTRAL AND
SOUTHWEST TEXAS PANHANDLE OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SOUTHWEST TO WEST WINDS AT 25 TO 35 MILES AN HOUR WITH GUSTS TO
AROUND 50 MILES AN HOUR WILL CONTINUE THROUGH THE EARLY MORNING
HOURS ACROSS THE SOUTH CENTRAL AND SOUTHWEST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Hansford

When
April 16, 4:00 AM CST to 10:45 AM CST
Where
Hansford forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

High Wind, Ochiltree

When
April 16, 4:00 AM CST to 10:45 AM CST
Where
Ochiltree forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

High Wind, Lipscomb

When
April 16, 4:00 AM CST to 10:45 AM CST
Where
Lipscomb forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

High Wind, Roberts

When
April 16, 4:00 AM CST to 10:45 AM CST
Where
Roberts forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

High Wind, Hemphill

When
April 16, 4:00 AM CST to 10:45 AM CST
Where
Hemphill forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

High Wind, Ochiltree

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Ochiltree forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

High Wind, Lipscomb

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Lipscomb forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

High Wind, Roberts

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Roberts forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

High Wind, Hemphill

When
April 16, 10:45 AM CST to 3:00 PM CST
Where
Hemphill forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352629, 5352630, 5352631, 5352632, 5352633, 5352545, 5352546, 5352547, 5352548.